The Independent 5 June 2015
When Caron Ryalls was asked to sign consent forms so that her then 13-year-old daughter, Emily, could be vaccinated against cervical cancer, she assumed it was the best way to protect Emily’s long-term health.
Yet the past four years have turned into a nightmare for the family as Emily soon suffered side effects. Only two weeks after her first HPV injection, the teenager experienced dizziness and nausea.
“The symptoms grew increasingly worse after the second and third injections, and I went to A&E several times with severe chest and abdominal pains as well as difficulty breathing,” Emily, now 17, said. “One time I couldn’t move anything on one side of my body. I didn’t know what was happening.”
Emily is one of the thousands of teenage girls who have endured debilitating illnesses following the routine immunisation. She is yet to recover and has no idea when her health will return to normal.“Prior to the vaccination Emily had an ‘unremarkable’ medical history with no problems,” said Mrs Ryalls, 49, from in Ossett, West Yorkshire. “She was considered very healthy and represented the school at hockey, netball, athletics and was a keen dancer. She was also a high achiever at school, in the top sets for everything and predicted at least 10 GCSE with high grades. Her future was very bright.”
Mrs Ryalls reported Emily’s condition to the Medicines and Healthcare Products Regulatory Agency (MHRA). In the 10 years to April this year the agency received almost 22,000 “spontaneous suspected” adverse drug reaction (ADR) reports in 13 routine immunisation categories including flu, MMR, tetanus, diphtheria and polio, according to a Freedom of Information response released earlier this month.
In the HPV category alone, ADRs numbered 8,228, of which 2,587 were classified as “serious” – defined by several criteria, including whether it resulted in hospitalisation or was deemed life threatening.
Last year, Japan withdrew its recommendation for the HPV vaccine because of reported side effects.
In an article published last week in the Springer journal Clinical Rheumatology, Dr Manuel Martinez-Lavin, who has been treating people with chronic pain conditions for more than 30 years, said these illnesses are “more frequent after HPV vaccination”. He wrote: “Vaccination has been one of the most effective public health measures in the history of medicine. However, seemingly inexplicit adverse reactions have been described after the injection of the newer vaccines vs human papillomavirus (HPV). Adverse reactions appear to be more frequent after HPV vaccination when compared to other type of immunisations.”
Dr Martinez-Lavin said PoTS and fibromyalgia are among the diseases he believes have developed after HPV vaccination, and that clinicians should be aware of the possible association between HPV vaccination and the development of these “difficult to diagnose” painful syndromes.
HPV vaccination report should not scare parents, health professionals say
Stuff co.nz 5 June 2015
Horror stories from Britain about teenage girls facing crippling illnesses after getting the cervical cancer vaccine Gardasil have been dismissed by New Zealand health professionals. Thousands of girls were enduring debilitating illnesses since getting the human papillomavirus (HPV) jab, British news website The Independent reported on Sunday. At least 470,00 girls have received the injection in New Zealand since it was launched in September 2008.
The Independent report said there were many more reactions to the HPV vaccine reported in Britain than from any other routine immunisation, including tetanus, MMR and flu, and it could lead to diseases that were hard for doctors to diagnose.
But in New Zealand, Ministry of Health director of public health Stewart Jessamine said it did not think the report fairly represented the risk of adverse effects from HPV vaccination, which “has at least as good a safety profile as any other childhood vaccine”. (our emphasis added)
The Independent 5 June 2015